Missouri, 2010Hail and Damaging Wind in Missouri, April 7, 2010
April 7, 2010 · NWS PAH · 3 events in 3 counties and zones
A cold front trailed south-southwestward from a surface low pressure center over west central Illinois through southeast Missouri. This cold front provided the low level lift for short lines of thunderstorms to develop during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front trailed south-southwestward from a surface low pressure center over west central Illinois through southeast Missouri. This cold front provided the low level lift for short lines of thunderstorms to develop during the late afternoon. Some breaks in the clouds allowed sunshine to destabilize the atmosphere, but mixed layer capes remained at or below 1000 j/kg due to modest lapse rates and low-level moisture. Surface dew points around 60 degrees pooled along the front. Wind profiles were unidirectional and generally parallel to the front. As a result, the storms were mainly organized into short linear structures with some bowing segments.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 3:05 PM CST, 30 minutes earlier.
Area forecast discussion, Apr 7, 3:05 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT WED APR 7 2010
.DISCUSSION...
DELAYED AND ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE WEATHER
IN THE WFO PAH FORECAST AREA.
MAIN CHALLENGE IN THE SHORT TERM WILL BE THE TIMING OF THE
TRANSITION OF THE CURRENT MESOSCALE CONVECTIVE SYSTEM /MCS/ FROM
DISCRETE/LINE SEGMENT SEVERE STORMS TO A MORE BROAD-BRUSHED HEAVY
RAIN EVENT THROUGH THE EVENING AND OVERNIGHT HOURS. THE 12KM NAM
AND SREF GUIDANCE APPEAR TO HAVE A DECENT HANDLE ON THE EASTWARD
MOVEMENT OF THE MCS AND WERE FOLLOWED IN THE SHORT TERM.
ANY REMAINING SHOWER ACTIVITY SHOULD EXIT THE WFO PAH CWA BY 15Z
/10 AM CDT/ THURSDAY...WITH SIGNIFICANT COLD/DRY AIR ADVECTION IN
PLACE BEYOND THAT TIME. FOR LATE THURSDAY NIGHT...ADDED AN
OCCURRENCE OF PATCHY FROST TO NORTHWEST KENTUCKY AND SOUTHWEST
INDIANA...AS SUFFICIENT LOW LEVEL MOISTURE WILL BE IN PLACE TO
SUPPORT SOME SURFACE CRYSTALLIZATION.
IN THE LONGER TERM...UTILIZED A BLEND OF ECMWF AND EXTENDED WRF
GUIDANCE TO IMPLY A PROLONGED PERIOD OF DRIER WEATHER. AT THIS
TIME...WITH THE RIDGE DOMINATING THE AREA...DIURNAL TEMPERATURE
RANGES BETWEEN 20 AND 27 DEGREES WILL CAN BE EXPECTED...AS LIGHT
SOUTHEAST AND SOUTH WINDS DO NOT ADVECT IN SUFFICIENT LOW LEVEL
MOISTURE FROM THE SOUTHEAST UNITED STATES.
&&
.AVIATION...
MAIN CONSIDERATION WITH THE 18Z WEDNESDAY ROUTINE TAF ISSUANCE AND
AMENDMENTS WILL BE ONGOING CONVECTION OVER EACH OF THE TAF SITES
THROUGH 03Z THURSDAY /10 PM CDT WEDNESDAY/. MOST OF THE MVFR/IFR
CEILING AND VISIBILITY RESTRICTIONS WILL LIKELY BE LIMITED TO AN
HOUR OR LESS OVER KCGI AND POSSIBLY KPAH BETWEEN 21Z WEDNESDAY AND
00Z THURSDAY. THE FRONTAL BOUNDARY IS EXPECTED TO SLOW SOMEWHAT
AFTER THAT TIME...LENDING TO A MORE PROLONGED PERIOD OF LOWER
CEILINGS AT KEVV/KOWB THIS EVENING. ONCE THE CONVECTIVE LINE OF
STORMS MOVE EAST OF THE WFO PAH TAF SITES THIS EVENING...SCATTERED
TO BROKEN CEILINGS BETWEEN 2-3KFT AGL WILL PERSIST AS COLD AIR
STRATOCUMULUS REDEVELOP DURING THE LATTER PERIOD OF THE FORECAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
AVIATION...GM/SMITH
SHORT TERM/LONG TERM/FIRE WEATHER...SMITH
Hazardous weather outlook, Apr 7, 12:42 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT WED APR 7 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
142 PM CDT WED APR 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING ACROSS THE OUTLOOK AREA. DAMAGING WIND GUSTS AND
HAIL CLOSE TO ONE INCH IN DIAMETER WILL BE THE PRIMARY HAZARDS.
HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.
AS WE GO INTO THE EVENING HOURS...THE MAIN WEATHER HAZARD WILL
LIKELY TRANSITION OVER TO HEAVY RAINFALL...CAPABLE OF PRODUCING
LOCALIZED FLOODING. THE AREA OF GREATEST CONCERN FOR HEAVY RAINS
WILL BE OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY...WHERE 1 TO 2
INCHES COULD FALL DURING THE EVENING.
MINOR FLOODING WILL CONTINUE ON PARTS OF THE MISSISSIPPI AND OHIO
RIVERS. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DEPENDING UPON HOW QUICKLY SKIES CLEAR THURSDAY...PATCHY FROST COULD
DEVELOP THURSDAY NIGHT AS TEMPERATURES DROP INTO THE 30S. AGRICULTURAL
INTERESTS MAY WISH TO MONITOR TEMPERATURE FORECASTS CLOSELY THURSDAY
NIGHT INTO FRIDAY.
FOR THE LATEST RIVER FLOOD INFORMATION...REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 7, 2:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 S GRANDIN 36.80N 90.82W
04/07/2010 E0.50 INCH RIPLEY MO TRAINED SPOTTER
HAIL LASTED ABOUT 1 MINUTE
&&Special weather statement, Apr 7, 3:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT WED APR 7 2010
ILZ075>078-080>094-INZ081-085-KYZ001>007-010-014-MOZ076-086-087-
100-107>112-114-072300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-POSEY-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-CRITTENDEN-UNION KY-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...POSEYVILLE...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
MARION...MORGANFIELD...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
428 PM CDT WED APR 7 2010
...STRONG TO SEVERE STORMS TO CONTINUE TO MOVE ACROSS SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI...
AT 415 PM CDT...THE LEADING EDGE OF A BROKEN LINE OF STRONG TO
SEVERE STORMS STRETCHED FROM TAMAROA AND GORHAM ILLINOIS...ONWARD
TO ADVANCE AND MOREHOUSE MISSOURI. ANOTHER...SMALLER LINE OF
STORMS FOLLOWED BEHIND THE MAIN LINE OF STORMS ...STRETCHING FROM
MARBLE HILL TO DONIPHAN MISSOURI.
BY 6PM CDT...THIS LINE OF STORMS WILL REACH NEAR A LINE EXTENDING
FROM CISNE...MCLEANSBORO...GOREVILLE AND CAIRO IN SOUTHERN
ILLINOIS...TO CHARLESTON IN SOUTHEAST MISSOURI AND HICKMAN IN
EXTREME SOUTHWEST KENTUCKY.
THE INDIVIDUAL STORMS IN THE LINE WERE MOVING QUICKLY NORTHEAST
AROUND 45 MPH...WHILE THE ENTIRE LINE OF STORMS MOVING THROUGH
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WERE MOVING TO THE EAST
NEAR 25 MPH.
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO THREE QUARTERS OF AN INCH IN SIZE...GUSTY WINDS BETWEEN 40 AND
50 MPH...AND THE POTENTIAL TO PRODUCE UP TO EIGHT TENTHS OF AN
INCH OF RAIN WITHIN A HALF HOUR.
FOR THOSE LIVING IN SOUTHERN ILLINOIS...ISOLATED TO WIDELY
SCATTERED STRONG STORMS COULD DEVELOP UP TO AN HOUR AHEAD OF THE
MAIN LINE OF SHOWERS AND THUNDERSTORMS.
PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A
STURDY LOCATION INDOORS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND
RADIO FOR ANY FURTHER WEATHER UPDATES OR POSSIBLE WARNINGS.
SMITH
Event by event
1 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Stoddard
- When
- April 7, 3:35 PM CST
- Where
- Stoddard County, 1.93 mi NNW of Advance
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.124, -89.938
A 150-year-old wood barn was destroyed. Some debris from the tin roof was blown a considerable distance. The barn was constructed of hand-hewn cypress logs up to 42 feet long.
Hail, Cape Girardeau
- When
- April 7, 4:02 PM CST to 4:15 PM CST
- Where
- Cape Girardeau County, 2.14 mi NNE of Dutchtown to 5 mi NW of Cape Girardeau
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -89.660
Nickel-sized hail fell two miles north of Dutchtown. A swath of dime to nickel-sized hail continued northeast, passing between Gordonville and the city of Cape Girardeau.
Heavy Rain, Mississippi
- When
- April 7, 4:15 PM CST to 6:00 PM CST
- Where
- Mississippi County, East Prairie
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -89.380
A trained spotter measured 1.8 inches of rain within two hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Wisconsin, April 7 to 8, 20102 deaths · 8 injured · 3 events
- Hail and Lightning Strike in Louisiana, April 7, 2010$250,000 · 0.75 in hail · 2 events
- Damaging Winds in Ohio, April 7, 2010$130,000 · 60 kt wind · 3 events
- Wildfire in North Carolina, April 7, 2010$100,000 · 1 event
- Damaging Wind and Heavy Rain in Indiana, April 7, 2010$50,000 · 62 kt wind · 2 events
- Hail and Damaging Winds in Arkansas, April 7, 2010$35,000 · 1 in hail · 9 events
- Damaging Winds in Ohio, April 7, 2010$40,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, April 7, 2010$25,000 · 63 kt wind · 7 events
- Damaging Wind in Indiana, April 7, 2010$25,000 · 52 kt wind · 1 event
- Wildfire in New Jersey, April 7 to 8, 20102 injured · 2 events
- Lightning Strike in Ohio, April 7, 2010$20,000 · 1 event
- Flash Flooding and Hail in Arkansas, April 7, 2010$1,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222676, 216202, 221585.